Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 16, NWS North Platte, NE

September 11, 202422 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Sep 11, 2024, 1:24 AM MDT for 22 counties in Nebraska. It took effect at Sep 11, 2024, 12:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2024, 1:24 AM MDT (07:24 UTC)
In effect from
Sep 11, 2024, 12:00 PM MDT
Expired
Sep 12, 2024, 8:25 PM MDT
In force
32 hr
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2929 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS83 KLBF 110724
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
224 AM CDT Wed Sep 11 2024


NEZ204-206-208-210-219-112000-
/O.UPG.KLBF.FW.A.0012.240911T1800Z-240912T0600Z/
/O.NEW.KLBF.FW.W.0016.240911T1800Z-240913T0400Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
224 AM CDT Wed Sep 11 2024 /124 AM MDT Wed Sep 11 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 11 PM CDT /10 PM MDT/ THURSDAY FOR FOR GUSTY WINDS 
AND LOW HUMIDITY FOR MUCH OF WESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for for gusty winds and low humidity, which is in 
effect from 1 PM CDT /noon MDT/ this afternoon to 11 PM CDT /10 PM
MDT/ Thursday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 210 Frenchman Basin and 
  Fire Weather Zone 219 Loess Plains.

* TIMING...1 PM CDT Wednesday to 11 PM CDT Thursday.

* WINDS...South 15 to 20 mph with gusts up to 30 mph Wednesday. South
  20 to 30 mph with gusts up to 45 mph Thursday.

* RELATIVE HUMIDITY...As low as 14 percent Wednesday. Poor
  recovery up to 50 to 60 percent Wednesday night. As low as 23
  percent Thursday

* TEMPERATURES...Low to mid 90s Wednesday. Upper 50s to lower 60s
  Wednesday night. Mid 80s to around 90 Thursday

* LIGHTNING...Sporadic strikes possible Wednesday evening along
  and west of Highway 61. Sporadic strikes possible hours near 
  the Pine Ridge Thursday evening.

* IMPACTS...Any fire start may spread rapidly and become 
  very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
869 
WWUS83 KLBF 111948
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
248 PM CDT Wed Sep 11 2024

NEZ204-206-208-210-219-121200-
/O.CON.KLBF.FW.W.0016.000000T0000Z-240913T0400Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
248 PM CDT Wed Sep 11 2024 /148 PM MDT Wed Sep 11 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THURSDAY FOR FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF WESTERN
NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 210 Frenchman Basin and 
  Fire Weather Zone 219 Loess Plains.

* TIMING...1 PM CDT Wednesday to 11 PM CDT Thursday.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent. Poor humidity recovery
  of 50 to 60 percent tonight. Humidity as low as 23 percent 
  Thursday.

* TEMPERATURES...In the lower 90s today. Upper 80s Thursday.

* LIGHTNING...Sporadic dry lightning is possible this evening
  along and west of Highway 61. Sporadic dry lightning is 
  possible near the Pine Ridge Thursday evening.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
934 
WWUS83 KLBF 120652
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
152 AM CDT Thu Sep 12 2024

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THROUGH LATE THIS
EVENING...

NEZ204-206-208-210-219-122100-
/O.CON.KLBF.FW.W.0016.000000T0000Z-240913T0400Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
152 AM CDT Thu Sep 12 2024 /1252 AM MDT Thu Sep 12 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/
THIS EVENING FOR FOR GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF
WESTERN NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 210 Frenchman Basin and 
  Fire Weather Zone 219 Loess Plains. 

* TIMING...Through 11 PM CDT this evening.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent. 

* TEMPERATURES...In the upper 80s Thursday.

* LIGHTNING...Sporadic dry lightning is possible near the Pine
  Ridge this evening.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
237 
WWUS83 KLBF 130225
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
925 PM CDT Thu Sep 12 2024


NEZ204-206-208-210-219-130330-
/O.CAN.KLBF.FW.W.0016.000000T0000Z-240913T0400Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Frenchman Basin-Loess Plains-
925 PM CDT Thu Sep 12 2024 /825 PM MDT Thu Sep 12 2024/

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 204, 206,
208, 210, AND 219...

The National Weather Service in North Platte has cancelled the
Red Flag Warning. Humidity and wind overnight is no longer
expected to meet Red Flag criteria. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Sep 10, 11:26 PM MDT, 1 hour 58 minutes earlier. Its key messages:

  • Fire weather concerns will be the main forecast challenge Tuesday. Somewhat higher humidity is then expected Wednesday into the weekend lessening the threat.
  • After a hot couple of days (today and Wednesday) with most areas above 90, temperatures will cool back into the 80s Thursday through the weekend.
  • Rain chances look minimal the next several days. The best chance (around 30%) will come Friday night.
Area forecast discussion, Sep 10, 11:26 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1226 AM CDT Wed Sep 11 2024

.KEY MESSAGES...

- Fire weather concerns will be the main forecast challenge
  Tuesday. Somewhat higher humidity is then expected Wednesday
  into the weekend lessening the threat.

- After a hot couple of days (today and Wednesday) with most
  areas above 90, temperatures will cool back into the 80s
  Thursday through the weekend.

- Rain chances look minimal the next several days. The best
  chance (around 30%) will come Friday night.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 343 PM CDT Tue Sep 10 2024

Upper level ridge across the central U.S. is in the process of
breaking down as a large deep trough settles into the Pacific
Northwest. As this occurs a leeward surface trough will deepen along
the western high plains. This will set up a tight pressure gradient
from South Dakota through Kansas. As a result, strong southerly
winds will develop Wednesday and especially Thursday when gusts of
45 mph will be possible. Humidity will be quite low, especially
Tuesday, when values lower than 20% are expected across a large part
of the Sandhills and portions of western Nebraska. Frequent wind
gusts of 30 mph are expected by Tuesday afternoon, and in
combination with the humidity, A Fire Weather Watch will be posted
for a large part of the forecast area through Wednesday. Another
potential concern would be any dry lightning strikes across the
Panhandle Wednesday evening as isolated convection moves east off
the higher terrain. More details on the fire weather concerns are
located below in the Fire Weather section of this discussion.

Bumped high temperatures up a few degrees for Wednesday. Most
guidance has 90 degrees or above for most of the forecast area. This
seems reasonable with 90s observed across much of Kansas today, and
as winds turn southerly low-level WAA increases tonight into
Wednesday. As mentioned Thursday looks very windy. Surface low
pressure will continue to deepen across northeast Wyoming. This is a
favorable location for strong south to southeast winds across the
plains. It will be a touch cooler (highs in the 80s) Thursday as low-
level moisture increases on the strong south-southeast winds. In
addition, mixing aloft won't be as deep as previous days.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 343 PM CDT Tue Sep 10 2024

By Friday, the Pacific Northwest upper low will move northeastward
into southern Canada. Broad upper level troughing will extend south
of the upper low across the Rockies. Surface low pressure will be
centered across southeast Colorado by Friday afternoon. An inverted
surface trough will extend northeastward from the low across western
Nebraska. This could be a focus for scattered convection Friday
night. The area is on the southern fringes of the better upper level
support, with around 1000 J/KG of surface based CAPE beneath a
strongly sheared environment. We'll have to keep an eye on northwest
Nebraska to the west of the inverted surface trough. Humidity will
be low, but winds look to remain generally less than 15 mph at this
time.

Conditions look dry for the weekend as upper level ridging takes
hold across the central and southern plains. High temperatures look
to be in the 80s. Increased humidity and generally light winds
should keep fire weather concerns on the low side.

Little chance in the weather pattern as we head into early next
week. Appears a large trough develops into the western CONUS. This
in turn keeps our area in an upper level ridging pattern with
continued mainly dry conditions.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1226 AM CDT Wed Sep 11 2024

VFR conditions will prevail across western and north central
Nebraska through the effective TAF period. Winds are expected to
remain relatively calm overnight. By afternoon, strong southerly
winds are expected, with gusty conditions across western and north
central Nebraska. Another aviation concern of note is the low level
jet across southwest Nebraska tonight. Guidance generally has the
low level jet decreasing in speed around 10Z across southwest
Nebraska, so for the next few hours, will include a LLWS mention at
KLBF.

&&

.FIRE WEATHER...
Issued at 343 AM CDT Tue Sep 10 2024

A surface boundary / dryline bisecting the forecast area
roughly along Highway 83 is separating critically low humidity
in the west from slightly better moisture and even a few light
rain showers to the east. Winds along the boundary are light,
while northerly flow has taken over in the panhandle and
southerly winds remain ahead. Overnight, southerly becomes the
predominant direction as speeds remain around 10 mph.

Wednesday... Similarly low humidity sets up along and west of
Highway 83, but southerly winds strengthen midday with gusts 25+
mph expected through the evening. Went ahead and issued a Fire
Weather Watch for all zones except 209 (Loup Basin / Custer Co to
Holt Co). Aside from the daytime wind/RH combo, a couple other
concerns arise. The first is regarding isolated thunder activity
that may exit the western panhandle and approach Crescent Lake to
Pine Ridge, increasing the risk of lightning starts. The second
concern is overnight recovery, where max humidity values will
struggle to reach 50% in the panhandle and upper Niobrara Valley.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through late tonight
for NEZ204-206-208-210-219.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Richie
FIRE WEATHER...Snively
Hazardous weather outlook, Sep 10, 2:04 PM MDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue Sep 10 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-112015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue Sep 10 2024 /204 PM MDT Tue Sep 10 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This evening and tonight.

Low humidity will result in elevated fire weather conditions through
the evening for the western Sandhills and panhandle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures will continue to be 10 to 15 degrees above normal
Wednesday with readings generally well into the 90s. Prolonged
exposure to high temperatures in direct sunlight may lead to signs of
heat illness.

Very low humidity and gusty south winds will result in near critical
fire weather conditions Wednesday. A Fire Weather Watch is in effect
for most of western Nebraska.

Winds strengthen even further on Thursday, which will keep fire
weather concerns high. A cool front will then bring increased
thunderstorm chances later Friday. The severe weather threat is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.